|Consumer Guide Charts|
People with type 1 diabetes experience blood glucose lows (hypoglycemia) a couple of times a week on average, researchers say. Those with type 2 diabetes who use insulin or certain other blood glucose–lowering medications can also develop hypoglycemia, though their episodes may occur less often. It’s essential for anyone at risk for low blood glucose to be prepared to treat it right away.
While it’s fine to treat lows with sugary soft drinks or juice, there are also products specifically designed for treating low blood glucose. Many of these are conveniently packaged so that it’s easy to take a precise dose, plus they don’t contain fats, which can slow the absorption of glucose in the body. Glucose products come in a variety of flavors and in several forms: gels, liquids, powders, tablets, and bits. You’ll find private-label store brands in addition to these featured brands.
Treating Lows 101
Before a low hits, learn the handy memory device—the “rule of 15”—for dealing with hypoglycemia. As soon as you experience the symptoms of a low or measure low on your meter (less than 70 mg/dl) consume 15 to 20 grams of glucose (glucose is preferred, although any rapidly absorbed carbohydrate may be used), wait 15 minutes, and then test your blood glucose. If levels remain below 70 mg/dl, repeat the process.
The “rule of 15” is just a guideline, however, says Dawn Sherr, RD, CDE, practice manager for the American Association of Diabetes Educators. “We are stepping away from that number and working on individualization,” Sherr says, adding that treatment should begin as soon as a person experiences the symptoms of low blood glucose, such as shakiness, sweating, or lightheadedness, whatever the blood glucose level. “It may not be at 70 mg/dl,” she says. “It may be 80.” Sherr cautions, though, that blood glucose levels below 70 mg/dl should be treated regardless of whether symptoms are present. If you do have symptoms, many experts recommend reacting to them rather than stopping to do a meter check before you treat, in case your glucose level is falling rapidly and you quickly become unable to help yourself.
Eating a meal or snack after blood glucose levels return to normal is typically recommended in general treatment guidelines. This may help prevent a recurrence of hypoglycemia, but Sherr encourages people to customize their approach based on the specific circumstances and their own experience. Overeating in response to a low that has returned to normal can lead to unwanted highs and excess calories. “If you’re going to have a meal in the next hour, then you’re fine,” Sherr says. If it’s longer than an hour until your next regular meal, you may want to consider a snack. The snack should contain 15 to 30 grams of carbohydrate and can be anything that fits into your eating plan, she says. Your level of physical activity and how much insulin you have “on board” can also be factors in whether you are likely to go low again, she says, so pay attention to patterns.
Sometimes, a low can be so severe that a person loses the ability to swallow or becomes unconscious. In these cases, people trying to help should not give you food or drink—the risk of choking is too high. Instead, be prepared with a prescription glucagon kit. This hormone, delivered by injection, can rapidly raise glucose levels. Make sure friends, family members, and coworkers know where to find your kit, how to mix the solution, and how to give the injection (see Lilly’s glucagon app).